Cardiology>>>>>Arrythmias
Question 1#

A 25-year-old man attends the ED because of palpitations of 1 hour in duration. They occurred suddenly when he was watching TV. He says his heart feels as if it is racing extremely fast. The patient has never had similar symptoms before. He denies chest pain or shortness of breath. He has had no loss of consciousness. Vital signs: Temperature 98.6° F (37.0° C), pulse 205 beats/min, BP 110/80 mm Hg, RR 17 breaths/min. Additional history: No medical history. No use of drugs, tobacco, or alcohol.

What is the most likely cause of his palpitations?

A) Stable tachycardia: AV nodal reentrant tachycardia
B) AV reciprocating tachycardia
C) Atrial flutter
D) Atrial fibrillation
E) Multifocal atrial tachycardia

Correct Answer is A

Comment:

Technically, SVT refers to any tachycardia that originates above the bundle of His (although it most commonly refers to AV nodal reentrant tachycardia [AVNRT]). AVNRT usually occurs spontaneously, although it may be triggered by stimulants, exercise, or alcohol. The most common presenting symptom is palpitations. Other symptoms such as chest pain and loss of consciousness represent unstable tachycardia and warrant a more aggressive approach. Because the patient is stable, vagal maneuvers such as the Valsalva maneuver can be attempted. If these fail, adenosine should be used to attempt to convert the heart to a sinus rhythm. Adenosine administration can be repeated three times. Adenosine is successful in inducing cardioversion in most cases. If it fails, however, an AV nodal blocking agent can be used such as a nondihydropyridine calcium channel blocker (diltiazem) or a beta-blocker (metoprolol). If at any point the patient becomes unstable (chest pain, hypotension, loss of consciousness), adenosine administration may be tried, but you should proceed quickly to synchronized cardioversion. A repeat ECG after the episode has resolved can screen for underlying dysrhythmias such as the preexcitation seen in Wolff-Parkinson-White syndrome. Patients with a single episode of well-tolerated AVNRT may not require any further treatment. Diltiazem and metoprolol are usually first-line agents for chronic suppressive therapy. In patients with poorly tolerated SVT, definitive management with catheter ablation should be considered. These decisions should be made in conjunction with a cardiologist. Patients with uncomplicated AVNRT without significant comorbidities may be discharged home with close cardiology follow-up. Poorly tolerated AVNRT or the presence of significant comorbidities probably warrants admission for monitoring.